Alert archive / Kentucky / Tornado Warnings in 1999

Tornado Warning 4, NWS Wilmington, OH

April 9, 1999Owen County, Kentucky

NWS Wilmington, OH issued this tornado warning at Apr 9, 1999, 4:54 AM EDT for Owen County, Kentucky. It was in force for 66 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 9, 1999, 4:54 AM EDT (08:54 UTC)
Expired
Apr 9, 1999, 6:00 AM EDT
In force
66 min
Issued by
NWS Wilmington, OH
Area
Whole counties

County Owen County, KY

The radar

The Louisville radar (KLVX), 115 km from the middle of the area, began a volume at 08:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 9, 5:30 AM EDTThunderstorm Wind 50Countywide, KYTrees were knocked down. Scattered power outages were reported across the county.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 9, 3:00 AM EDTTornado WatchSPC5 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 8.9 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 1999-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 250 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 1999-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
250 J/kg
Mixed-layer CIN
-130 J/kg
Mixed-layer LCL
1483 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
166 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KILN 090856 RRA
TORILN
KYC187-091000-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
454 AM EDT FRI APR 9 1999

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* TORNADO WARNING FOR...
  OWEN COUNTY IN NORTHERN KENTUCKY.

* UNTIL 600 AM EDT

* AT 453 AM EDT... DOPPLER RADAR INDICATED A TORNADO 6 MILES WEST
  OF OWENTON... MOVING EAST AT 35 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  OWENTON AT 503 AM EDT .J
  LONG RIDGE AT 506 AM EDT .
  LUSBY'S MILL AT 515 AM EDT .

GO TO THE BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR!

.END/JF

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this tornado warning went out at Apr 8, 9:25 PM EDT, 7 hours 29 minutes earlier.

Area forecast discussion, Apr 8, 9:25 PM EDT, 7 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
925 PM EDT THU APR 8 1999

WARM FRONT CURRENTLY LOCATED FROM IA/MO BORDER TO LAF TO HERE AT
ILN.  00Z SNDG SHOWED LI/S -4 AND CAPE OF ABOUT 900 J/KG.  MODIFIED
SNDG TO INCREASE SFC DWPT AND SLIGHTLY DECREASE SFC TEMP WHICH KEPT
LI THE SAME AND INCREASED CAPE TO OVER 1100 J/KG.  HELICITES WERE
LESS THAN 100 BUT THOSE SHUD INCREASE A LITTLE AS LOW APPROACHES.

LINE PUSHING INTO IL SHUD HOLD TOGETHER AND IF IT MAINTAINS CURRENT
MOVEMENT...IT WILL MOVE INTO CWA ARND 07Z.  THE STRONGEST STORMS
WILL LIKELY CONT TO KEEP NEAR THE TRIPLE PT WHICH WOULD BRING THEM
INTO SE IN AND SW OH AFTER MID.  WITH CURRENT AND FCST PARAMETERS
THINK WIND WILL BE THE GREATEST DANGER BUT SOME LARGE HAIL WITH THE
STRONGEST STORMS IS NOT OUT OF THE QUESTION.

LATEST 94O HAS SE IN AND SW OH IN MOD RISK WITH REST OF AREA IN
SLT.  NOT AS CONCERNED WITH SVR IN THE ERN AREAS BUT WILL CERTAINLY
LEAVE WORDING AS IS.

AS FOR TEMPS WILL LEAVE THINGS ALONE AS TEMPS WILL COOL WITH THE
RAIN.  WARM FRONT SHUD MAKE IT TO ARND I-70 SO WILL LEAVE THE NORTH
A LITTLE COOLER AS DWPTS WILL BE LOWER.

.ILN...NONE

WHITE

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 9, 4:47 AM EDTSevere Thunderstorm WarningILNOwen63 min
Apr 9, 5:10 AM EDTTornado WarningILNGrant50 min
Apr 9, 5:25 AM EDTTornado WarningILNPendleton35 min
Apr 9, 5:45 AM EDTSevere Thunderstorm WarningILNBracken35 min

Nearby

Tornado Warnings in Kentucky, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.